Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Is videx, zerit, abacavir a potent combination?
Apr 6, 2003

I would really appreciate another opinion, because I'm working out of my own country and have to decide whether it is okay to stay here using the drugs available in this country (South Africa) or return home. I have been on Combivir and Stocrin for about a year and viral load was never undectable (260 was the lowest it got). Recent tests show that viral load is 40,000 with cd4 at about 495. I am in general good health. My doctor has suggested I change to videx, zerit and abavavir, because this combination should still be potent, and the non-nuc category is now not available to me. Is this correct? I am also concerned about the increased risk of side effects with the videx and zerit combination. Can you please make a comment on my options at this stage. I would really appreciate it, as my job is quite stressful and demanding and I have to make important decisions about whether to continue in this environment. Thank you in expectation.

Response from Dr. Aberg

You do not state what your CD4 count was when you started. This may be important if you would want to consider stopping therapy until there are more options available for you in South Africa.

You initially were on Combivir, a fixed combination of zidovudine (AZT) and lamivudine (3TC) plus Stocrin (efavirenz, EFV). So when you say the non-nucleosides are not available to you, you mean because you most likely have resistance to EFV (a non-nucleoside) as well as 3TC. I agree with you given your high viral load on this combination. So, really the next combination would be a protease-inhibitor containing regimen.

I personally do not think Videx (didanosine, DDI), Zerit (stavudine, D4T) and Ziagen (abacavir, ABC) is a good combination for you. I doubt you will get a very durable response and then you have significant nucleoside resistance and even less future options. You are correct that the combination of DDI and D4T is associated with many side effects including peripheral neuropathy, pancreatitis and lactic acidosis which has been associated with death. Obviously, many people have been treated with this combination and done well but I recommend close monitoring with this combination and try to avoid if possible. The triple nucleoside combination you mention has not been studied extensively so I have no direct data. In a recent study comparing three different combinations: 1. AZT/3TC/ABC (Trizivir, TZV) 2. CBV/EFV and 3. TZV/EFV, the TZV alone arm was not as durable (stay HIV viral load undetectable for as long as other arms) nor did as many patients achieve an undetectable HIV viral load compared with the EFV-containing arms.

In your case, if your CD4 has never below 300, I would consider stopping your antiretroviral therapy and monitoring your CD4 with plans to start when your CD4 approaches 300. If you have access to a protease inhibitor (PI), I would strongly recommend that you start a PI with 2 nucleosides. Is tenofovir(viread, TDF) available? If so, you could take DDI/TDF and a PI. If not, the nuc combinations would be DDI/ABC or D4T/ABC or DDI/D4T (with monitoring). The concern I have is that being you are failing Combivir, that you may have nucleoside resistance and that abacavir may not work. Is resistance testing available? This could be helpful.

I don't know where "home" is but I think if you cannot get the medications or testing that you need in South Africa and you have the opportunity to go home and get these, I would do so. You do not want to take a less potent regimen potentially putting you at risk of developing more resistance and further limiting your options. Most importantly, you want a regimen that will give you a durable (long time) response. Obviously, if these options are not available, I am sure your doctors are doing the best they can with the therapies available. Please ask them if PIs and/or TDF are avaiable. I wish you the best.



Previous
Lupus and HIV Treatment
Next
Hey Dr. Cohen, this one's for you: ARS on Sustiva/Combivir, time to stop?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement